Successful treatment of colitis in case of RDEB reported: Study
GI complications can develop with the severe form of epidermolysis bullosa
Colitis, an inflammation of the large intestine (colon), may develop in rare cases in people with recessive dystrophic epidermolysis bullosa (RDEB), according to a study of one such case.
The patient was successfully treated with mesalamine and the steroid budesonide, but more research is needed to “develop evidence-based guidelines for the prevention, diagnosis, and treatment of EB-associated colitis,” the researchers said in “A Case of Recessive Dystrophic Epidermolysis Bullosa Associated Colitis,” which was published in JPGN Reports.
RDEB, a severe form of epidermolysis bullosa, is caused by mutations in the COL7A1 gene, which holds instructions for making part of a protein called type VII collagen, a key component for skin.
People with RDEB have chronic skin wounds that are susceptible to infections. They may also develop gastrointestinal (GI) complications, including recurrent strictures (abnormal narrowings) in the muscular tube that connects the throat and stomach, gastroesophageal reflux disease (acid reflux), and chronic constipation.
Few reports have addressed colitis in these patients, but researchers at the UMass Chan Medical School described a man with severe RDEB who developed the condition.
The 22-year-old man, who had a confirmed diagnosis of RDEB and was unable to walk, had watery diarrhea for several weeks, which progressed to hematochezia (the passage of blood through the anus, usually in or with stools). He had been followed by a pediatric gastroenterologist due to GI symptoms, including esophageal strictures and malnutrition.
‘Diagnostic challenges’ in treating EB-associated colitis
In the month before being hospitalized, the man was diagnosed with cellulitis, a bacterial skin infection that affected his leg and back for which he was treated with cephalexin, an antibiotic. A week later, he developed watery diarrhea that wasn’t bloody, but stool analyses showed no sign of infection or parasites.
He was positive for the bacterium Pseudomonas in his skin, however, so was switched to levofloxacin, a broad spectrum antibiotic used for a variety of bacterial infections. Ten days later he developed blood in his stools again and was hospitalized. No nausea, vomiting, or abdominal pain were reported.
The man was diagnosed with antibiotic-associated colitis and was discharged on levofloxacin along with a 14-day daily course of 6 mg of budesonide, a treatment for Crohn’s disease — an inflammatory bowel disease — that’s administered into the gastrointestinal tract (enteral route).
His stools were no longer watery and had no visible blood, but about 3.5 months later the hematochezia returned. This time, no antibiotics were used. He was given enteral budesonide again, but without improvements.
A stool analysis was again negative for Clostridium difficile, a type of bacteria that can cause diarrhea. A flexible sigmoidoscopy evaluated the interior of his colon and showed moderately active colitis. A biopsy confirmed inflammation and the presence of eosinophils and neutrophils, two types of immune cells.
The patient continued on budesonide (9 mg daily) and began 1,000 mg of mesalamine three times a day for his EB-associated colitis. Within two weeks, his bloody stools resolved and he discontinued budesonid, but mesalamine was kept as a maintenance treatment. He had no recurrence of diarrhea or hematochezia at up to six months of follow-up.
The case “highlights the diagnostic challenges as well as the gaps in our current understanding of the prevalence, pathogenesis [development], and treatment of EB-associated colitis,” the researchers said.